Print This Page

Are Two Aspirin Tablets Too Risky?

  • Currently 4.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.9/5 (48 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. My 70-year-old husband is taking two full-size aspirins a day to prevent heart problems. There are no heart problems in his family. He doesn't believe me when I tell him this is too much. Your take?

A. Long-term aspirin use is NOT a do-it-yourself project. Despite the many benefits of aspirin, this drug can cause life-threatening bleeding ulcers. In older people, this can sometimes occur without warning symptoms.

This is a big dose and your husband must discuss it with his doctor. The most recent research in high-risk individuals (people who have had a stent placed) found that high-dose aspirin (more than 200 mg a day, which is less than one full-size 325 mg aspirin tablet) was associated with more complications but did not offer more benefit than low-dose aspirin at less than 200 mg daily (JACC. Cardiovascular Interventions, Dec. 2012). A so-called "baby" aspirin is 81 mg, but we believe that long-term use of even low-dose aspirin calls for medical supervision.

You can learn more about the pros and cons of aspirin in our free Guide to Key Aspirin Information.


  • Currently 4.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.9/5 (48 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

2 Comments

| Leave a comment

I am 82. When I was about 65 my cardioigist presciribed statins. after several weeks, i began to get very weak, so I quit them. I had a medium high cholestereol, with an HDL of 60. My large family had longevity and no history of heart problems.

At about age 67, my cardiologist told me to take Niacin high dose), then, I got hot flushes, so was told to take aspirin. After a few weeks, I began an intestinal bleed. I had black stools, felt very weak, HB=5.6 I was scoped and scoped and given Iron tablets and 3 unitis of packed cells and I finally stopped bleeding.

I refuse statins, my Chol. and Tryclycerides ares modertly high, my HDL is still 60. I excersize, eat failry well, now I have been diagnosed with HPTH disease. All harsh pain meds make me vomit for hours. I wish I could take the NSAID meds for arthritis, but so far Tylenol is taking the edge off. My fear is having pain that cannot be controlled, I do know, if i take aspirin, I will be commiting suicide. If anyone out there can handle it, be sure to take it with food. I am very much afraid of aspirin. I have taken lots of Omega 3 for years, so far so good.

BTW, I recommeden the book writtien by the Cardiologist at the Cleveland Clinic. You had him on your program, He was terrrific. Most Cardiologisss should read it. I love your radio program.

I woud like to hear from those that have had HPTH disease, what has been done about it and where. My Serum CA is 10.+, HPTH Lab reports is 78. I need a good thyroid surgeon, I live in the Low Country, so Chas. SC. area.I have children in Boston & Detroit. My first appt. with the Endocrinologist is in a couple of weeks.

Thank you,

Years ago, it was popular for adults to take a baby aspirin daily to ward off heart attacks. Then, it became not popular (I forgot the reason) so I stopped. Now, at age 81, I want to keep aspirin in the house in case of any indications of a heart attack. I only use Tylenol for pain because of my coumadin med. My only other med. is eye drops for glaucoma. I don't think I should take Tylenol if I suspect heart symptoms since aspirin has always been recommended.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.